Moduli spaces of vector bundles on a singular rational ruled surface


We study moduli spaces \(M_X(r,c_1,c_2)\) parametrizing slope semistable vector bundles of rank r and fixed Chern classes \(c_1, c_2\) on a ruled surface whose base is a rational nodal curve. We show that under certain conditions, these moduli spaces are irreducible, smooth and rational (when non-empty). We also prove that they are non-empty in some cases. We show that for a rational ruled surface defined over real numbers, the moduli space \(M_X(r,c_1,c_2)\) is rational as a variety defined over \(\mathbb {R}\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Bhosle, U.N.: Generalised parabolic bundles and applications to torsionfree sheaves on nodal curves. Ark. Mat. 30, 187–215 (1992)

    Article  MathSciNet  MATH  Google Scholar 

  2. 2.

    Bhosle, U.N.: Maximal subsheaves of torsion free sheaves on nodal curves. J. Lond. Math. Soc. 74, 59–74 (2005)

    Article  MathSciNet  Google Scholar 

  3. 3.

    Beilinson, A.A.: Coherent sheaves on \({\mathbb{P}}^n\) and problems of linear algebra. Funct. Anal. Appl. 12, 214–216 (1978)

    Article  MathSciNet  Google Scholar 

  4. 4.

    Biswas, I., Sebastian, R.: On rationality of moduli spaces of vector bundles on real Hirzebruch surfaces. Proc. Ind. Acad. Sci. 123, 213–223 (2013)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Costa, L., Miró-Roig, R.M.: Rationality of moduli spaces of vector bundles on Hirzebruch surfaces. J. Rein. Angew. Math. 509, 151–166 (1999)

    Article  MATH  Google Scholar 

  6. 6.

    Drezet, J.-M., Le Potier, J.: Fibreś stables et fibreś exceptionnels sur le plan projectif. Ann. Scient. Éc. Norm. Sup. 18, 193–244 (1985)

    MATH  Google Scholar 

  7. 7.

    Greco, S., Traverso, C.: On seminormal schemes. Compositio Math. 40, 325–365 (1980)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Hartshorne, R.: Residues and duality. In: Grothendieck, A. (ed.) Lecture Notes in Math. Springer, Heidelberg (1966)

    Google Scholar 

  9. 9.

    Hartshorne, R.: Algebraic geometry. Springer, New York (1977)

    Book  MATH  Google Scholar 

  10. 10.

    Huybrechts, D., Lehn, M.: The geometry of moduli spaces of sheaves, Aspects of Mathematics, E31. Friedr. Vieweg & Sohn, Braunschweig (1997)

    Book  Google Scholar 

  11. 11.

    Rego, C.J.: Compactification of the space of vector bundles on a singular curve. Comm. Math. Helv. 57, 226–236 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  12. 12.

    Simpson, C.T.: Moduli of representations of the fundamental group of a smooth projective variety, I. Pub. Math. Inst. Hautes Études Math. 79, 47–129 (1994)

    Article  MATH  Google Scholar 

  13. 13.

    Walter, C.: Irreducibility of moduli spaces of vector bundles on birationally ruled surfaces, Lecture notes in Pure and Appl. Math., 200, Dekker, New York, (1998)

Download references

Author information



Corresponding author

Correspondence to Indranil Biswas.

Additional information

This work was finalized during the first author’s tenure as Raja Ramanna Fellow at the Indian Institute of Science, Bangalore. The second author is supported by J. C. Bose Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bhosle, U.N., Biswas, I. Moduli spaces of vector bundles on a singular rational ruled surface. Geom Dedicata 180, 399–413 (2016).

Download citation


  • Vector bundles
  • Moduli
  • Singular ruled surface
  • Rationality

Mathematics Subject Classification (2000)

  • Primary 14H60
  • Secondary 14P99